Alert archive / Michigan / Wind Advisories in 2024

Wind Advisory 3, NWS Grand Rapids, MI

April 16, 202410 counties in Michigan

NWS Grand Rapids, MI issued this wind advisory at Apr 16, 2024, 11:43 AM EDT for 10 counties in Michigan. It took effect at Apr 16, 2024, 5:00 PM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 16, 2024, 11:43 AM EDT (15:43 UTC)
In effect from
Apr 16, 2024, 5:00 PM EDT
Expired
Apr 17, 2024, 2:00 AM EDT
In force
9 hr
Issued by
NWS Grand Rapids, MI

Counties Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 75 km from the middle of the area, began a volume at 15:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2024-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2024-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1937 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

355 
WWUS73 KGRR 161543
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
1143 AM EDT Tue Apr 16 2024

MIZ037>039-043>045-050-051-056-057-162345-
/O.NEW.KGRR.WI.Y.0003.240416T2100Z-240417T0600Z/
Mason-Lake-Osceola-Oceana-Newaygo-Mecosta-Muskegon-Montcalm-
Ottawa-Kent-
Including the cities of Fremont, Grand Rapids, Grand Haven, Hart,
Reed City, Baldwin, Greenville, Big Rapids, Ludington, Muskegon,
and Jenison
1143 AM EDT Tue Apr 16 2024

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 2 AM EDT 
WEDNESDAY...

* WHAT...East winds 20 to 30 mph with gusts up to 45 to 50 mph 
  expected.

* WHERE...Mecosta, Montcalm, Osceola, Kent, Ottawa, Lake, Mason, 
  Muskegon, Newaygo, and Oceana Counties.

* WHEN...From 5 PM this afternoon to 2 AM EDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Duke
3 follow-up statements
620 
WWUS73 KGRR 161957
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
357 PM EDT Tue Apr 16 2024

MIZ037>039-043>045-050-051-056-057-170400-
/O.CON.KGRR.WI.Y.0003.240416T2100Z-240417T0600Z/
Mason-Lake-Osceola-Oceana-Newaygo-Mecosta-Muskegon-Montcalm-
Ottawa-Kent-
Including the cities of Fremont, Grand Rapids, Grand Haven, Hart,
Reed City, Baldwin, Greenville, Big Rapids, Ludington, Muskegon,
and Jenison
357 PM EDT Tue Apr 16 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

* WHAT...East winds 15 to 25 mph with gusts of 45 to 50 mph expected.

* WHERE...Mecosta, Montcalm, Osceola, Kent, Ottawa, Lake, Mason, 
  Muskegon, Newaygo, and Oceana Counties.

* WHEN...Until 2 AM EDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Duke
264 
WWUS73 KGRR 170210
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
1010 PM EDT Tue Apr 16 2024

MIZ037>039-043>045-050-051-056-057-170600-
/O.CON.KGRR.WI.Y.0003.000000T0000Z-240417T0600Z/
Mason-Lake-Osceola-Oceana-Newaygo-Mecosta-Muskegon-Montcalm-
Ottawa-Kent-
Including the cities of Big Rapids, Reed City, Baldwin, Muskegon,
Hart, Fremont, Grand Haven, Ludington, Jenison, Greenville, and
Grand Rapids
1010 PM EDT Tue Apr 16 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

* WHAT...East winds 20 to 25 mph with gusts up to 45 mph.

* WHERE...Mecosta, Montcalm, Osceola, Kent, Ottawa, Lake, Mason, 
  Muskegon, Newaygo, and Oceana Counties.

* WHEN...Until 2 AM EDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Meade
633 
WWUS73 KGRR 170536
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
136 AM EDT Wed Apr 17 2024

MIZ037>039-043>045-050-051-056-057-170645-
/O.EXP.KGRR.WI.Y.0003.000000T0000Z-240417T0600Z/
Mason-Lake-Osceola-Oceana-Newaygo-Mecosta-Muskegon-Montcalm-
Ottawa-Kent-
Including the cities of Jenison, Reed City, Greenville, Baldwin,
Big Rapids, Ludington, Muskegon, Fremont, Grand Haven, Grand
Rapids, and Hart
136 AM EDT Wed Apr 17 2024

...WIND ADVISORY WILL EXPIRE AT 2 AM EDT EARLY THIS MORNING...

The threat has ended.

$$

04

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Apr 16, 7:22 AM EDT, 4 hours 21 minutes earlier. Its key messages:

  • Sunny this morning, showers/storms tonight
  • Strong to severe storms possible Wednesday
  • A Period of Rain Thursday Night
  • Cooling trend into the weekend
Area forecast discussion, Apr 16, 7:22 AM EDT, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
722 AM EDT Tue Apr 16 2024

.KEY MESSAGES...

- Sunny this morning, showers/storms tonight

- Strong to severe storms possible Wednesday

- A Period of Rain Thursday Night

- Cooling trend into the weekend

&&

.DISCUSSION...
Issued at 332 AM EDT Tue Apr 16 2024

- Sunny this morning, showers/storms tonight

High pressure over northwest Ontario will provide some sunshine
this morning before high clouds move in from the west this
afternoon. Low pressure over the Plains will move east today and
push a warm front in our direction.

There's a weak signal for a few showers to develop around mid
afternoon over the southwest cwa before diurnal heating wanes and
the showers dissipate.

This system looks like it will produce two distinct precipitation
events. The first unfolds tonight after 03z as the warm front
noses into the region. Expect the usual elevated showers and
scattered storms. Any storms that develop will be aided by a piece
of vorticity that breaks off the main short wave over IA/MN.
MUCAPE around 700 j/kg point toward a thunder potential but not
severe storms. If we do see storms, it will be during round two on Wednesday.

- Strong to severe storms possible Wednesday

The severe threat Wednesday is conditional on how worked over the
atmosphere is from any convection that occurs tonight and the
degree of recovery prior to the cold front moving through
Wednesday. Areas south of I-96 are the most likely to see stronger
storms as dynamics are stronger there.

Bulk shear increases to around 50 kts mid morning Wednesday ahead
of the occluding cold front. SBCAPE around 1000-1500 j/kg and a
mid level wind max nosing in from the southwest will help the
cause for stronger storms. The strong shear points toward the
potential for some organization and bowing segments.

Once the front moves east of the cwa during the late afternoon,
the precipitation will diminish.

- A Period of Rain Thursday Night

As a frontal zone approaches from the west later Thursday, a wave is
shown to develop along it while it tracks into MI.  FGEN in the DGZ
will lead to decent lift while upper level diffluence over the
frontal zones supports deeper lift.  A ridge of higher PWAT values
gets drawn into the front as well, supporting an increased potential
for some rain.  Ensemble QPF trends have been going up, but overall
amounts are looking light, generally under a quarter inch.

- Cooling trend into the weekend

A deepening mid level low in Ontario on Friday, lifts up to Southern
Hudson Bay and into Quebec for Saturday.  Northwest winds are shown
to exist westward through the Canadian Prairies which will act to
funnel the cooler air down into MI through the weekend.  Ensemble
temperature trends are lower so a chilly weekend is looking more
likely with time.  An increased potential for near or below freezing
overnight lows is looking more likely with time.  As for a warmup
next week, an Alberta Clipper is shown to be dropping down into the
Upper Plains Monday into Tuesday.  Thus we could see temperatures
drop or hold steady into mid week as this system passes by MI.  We
noted that the ensemble temperature trends for next week are lower
for the most part.  That decreases the potential for any significant
warmup.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 717 AM EDT Tue Apr 16 2024

The pressure gradient will be tightening up today and that will
lead to increasing winds. The low levels remain dry so conditions
will remain VFR during the day, but tonight conditions will
steadily moisten up leading to lowering ceilings. Some rain shower
activity is expected tonight. With weak instability, an isolated
thunderstorm or two is possible. Confidence for thunderstorms was
not high enough to put them in the forecast at this time. We did
add low level wind shear for several sites tonight as the low
level jet moves in increasing the potential for impacts.

&&

.MARINE...
Issued at 332 AM EDT Tue Apr 16 2024

As the strengthening low pressure in the Plains moves in this
direction today, surface winds will increase from the east. A
Small Craft Advisory is in effect south of Grand Haven from 18z
today through 10z Wednesday and will probably need to be extended
further into the morning. North of Grand Haven, A Small Craft
Advisory is in effect from 18z today through 02z when it's
upgraded to a Gale Warning. This is generally a 6 hr window of
stronger winds over the northern nearshore zones during the
evening and early overnight hours. Once the gales subside after
10z, a Small Craft Advisory will likely takes its place.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...Small Craft Advisory from 2 PM this afternoon to 6 AM EDT
     Wednesday for LMZ844>846.
     Small Craft Advisory from 2 PM this afternoon to 10 PM EDT this
     evening for LMZ847>849.
     Gale Warning from 10 PM this evening to 6 AM EDT Wednesday for
     LMZ847>849.

&&

DISCUSSION...MJS/04
AVIATION...MJS
MARINE...04
Hazardous weather outlook, Apr 16, 3:42 AM EDT, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
342 AM EDT Tue Apr 16 2024

MIZ037>040-043>046-050>052-056>059-064>067-071>074-170745-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
342 AM EDT Tue Apr 16 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are expected Wednesday. A few of the
storms could be strong to severe with strong winds the main
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-170745-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
342 AM EDT Tue Apr 16 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Wind and waves will be hazardous to small craft this afternoon and
tonight.

Scattered thunderstorms are expected tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wind and waves will be hazardous to small craft Wednesday,
Wednesday night and Friday.

Scattered thunderstorms are expected Wednesday. A few of the
storms could be strong to severe with strong winds the main
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 3:38 AM EDTGale WarningGRR26 hr
Apr 16, 3:38 AM EDTSmall Craft AdvisoryGRR48 hr
Apr 16, 10:24 AM EDTRed Flag WarningGRRAllegan, Barry, Clare, Clinton, Eaton, Gratiot and 13 more10 hr

Nearby

Wind Advisories in Michigan, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.